Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Birmingham, AL

January 10, 2008Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2008, 5:56 PM CST for Cherokee County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2008, 5:56 PM CST (23:56 UTC)
Expired
Jan 10, 2008, 6:15 PM CST
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102356
SVRBMX
ALC019-110030-
/O.NEW.KBMX.SV.W.0009.080110T2356Z-080111T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 630 PM CST

* AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF NEW MOON...OR
  NEAR FORT PAYNE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW MOON BY 600 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3449 8549 3422 8543 3425 8581 3428 8580
      3428 8577 3439 8563 3444 8559 3447 8559
      3450 8557 3453 8552
TIME...MOT...LOC 2356Z 256DEG 41KT 3442 8562

$$

61
1 follow-up statement
000 
WWUS54 KBMX 110015
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CST THU JAN 10 2008

ALC019-110025-
/O.CAN.KBMX.SV.W.0009.000000T0000Z-080111T0030Z/
CHEROKEE AL-
615 PM CST THU JAN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING
FOR EASTERN ALABAMA.

LAT...LON 3449 8549 3422 8543 3425 8581 3428 8580
      3428 8577 3439 8563 3444 8559 3447 8559
      3450 8557 3453 8552
TIME...MOT...LOC 0015Z 256DEG 41KT 3447 8536

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:30 PM CST, 26 minutes earlier.

Area forecast discussion, Jan 10, 5:30 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CST THU JAN 10 2008

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT.

COLD FRONTAL BOUNDARY WILL CONTINUE PUSHING THROUGH THE CWA DURING
THE OVERNIGHT HOURS. LATEST TIMING SUGGESTS THAT MUCH OF THE
ACTION WILL WRAP UP BY THE EARLY MORNING HOURS. THE INTENSITY
SHOULD ALSO BEGIN DECREASING BY MIDNIGHT WITH MAINLY A LINE OF
SHOWERS WITH EMBEDDED STRONGER THUNDERSTORMS. PRECIPITATION
AMOUNTS WILL ALSO CONTINUE TO MOUNT THROUGH THE OVERNIGHT WITH
TOTALS OVER AN INCH IN MANY LOCATIONS.

.LONG TERM...FRIDAY THROUGH THURSDAY.

WEATHER BECOMING SOMEWHAT QUIETER THAN TODAY IN THE LONGER TERM.
THE GENERAL SETUP IS A LARGE SCALE RIDGE-TROUGH FLOW ACROSS THE
CONUS. CLOSER TO HOME...SEVERAL SYSTEMS ARE SET TO MAKE A RUN AT
THE AREA. THE FIRST ON SUNDAY STILL APPEARS TO BE ON THE DRY SIDE
WITH THE LOW CENTER FORMING ACROSS THE NORTHERN GULF AND SLIDING
JUST TO OUR SOUTH...MEANWHILE A SHORTWAVE MOVES AT US FROM THE
NORTHWEST. FOR NOW...LOOKS LIKE OUR CWA WILL BE SOMEWHERE IN THE
MIDDLE WITH SHOWERS TO OUR NORTH AND SOUTH. WILL BEAR WATCHING
FROM THE STANDPOINT OF THE TIMING AS IT COULD BE A CLOSE CALL WITH
RESPECT TO FROZEN PRECIP.

THE SECOND SYSTEM ON TUESDAY WILL SLIDE JUST TO OUR NORTH AND ONCE
AGAIN IT APPEARS THAT IT WILL BE ON THE DRIER SIDE. IF THINGS
CHANGE...ESPECIALLY IF THE SYSTEMS DIVES FURTHER SOUTH OR
STRENGTHENS...WE COULD BE LOOKING AT ANOTHER POSSIBILITY OF FROZEN
WEATHER.

FINALLY...A STRONGER PUSH FROM THE UPPER LEVELS WILL BRING
ANOTHER SHOT OF WET WEATHER OUR WAY. THIS SYSTEM LOOKS A BIT MORE
FORMIDABLE AT LEAST UPON FIRST GLANCE. THE TIMING LOOKS TO BE JUST
IN RIGHT FOR THE END OF THE WORK WEEK HEADING INTO THE WEEKEND.

STILL SOME TIME TO WORK OUT THE FINE DETAILS OF EACH OF THESE
THREE PLAYERS IN REGARDS TO TIMING...STRENGTH...AND PRECIP TYPE
AND AMOUNTS.

17/KLAWS

&&

.AVIATION...00Z TAF DISCUSSION.

FRONTAL BOUNDARY CONTINUING TO SLIDE FROM WEST TO EAST.  THE
LOCATION OF THE BOUNDARY AT THE TIME OF WRITING WAS ACROSS THE
STATELINE IN CENTRAL MISSISSIPPI.  THE WINDS AT OUR SITES ARE
GENERALLY FROM THE SOUTH AHEAD OF THE FRONT AND RATHER GUSTY AT
TIMES.  AS THE RAIN AND THUNDERSTORM BANDS PASS OVERHEAD EXPECT
HEAVY RAIN...LIGHTNING...AND GUSTY WINDS.  THE STORMS WILL CONTINUE
TO EFFECT EET...BHM...AND ANB OVER THE NEXT HOUR OR TWO.  MGM AND
TOI SHOULD PREPARE FOR THE ARRIVAL IN THE NEXT HOUR.  BY 4Z TO 6Z
MOST OF THE ACTIVITY WILL BE COMING TO A CLOSE WITH A SCATTERED DECK
AND WINDS SHIFTING AROUND TO THE WEST AND NORTHWEST.

17/KLAWS

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

17/17/17
Hazardous weather outlook, Jan 10, 12:20 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CST THU JAN 10 2008

ALZ011>015-017>050-111230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1220 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF TORNADOES...LARGE
HAIL...AND LOCALLY HEAVY RAIN...ARE LIKELY TODAY AND TONIGHT ACROSS
CENTRAL ALABAMA.

FOR AREAS GENERALLY ALONG AND WEST OF INTERSTATE 65...THUNDERSTORM
DEVELOPMENT AND INTENSITY WILL BE ON THE INCREASE THROUGH 3 PM.
AREAS WEST INTERSTATE 65 WILL BE AFFECTED MAINLY THROUGH 10 PM.
AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED MAINLY AFTER 3
PM...WITH AREAS IN EXTREME EASTERN ALABAMA AFFECTED UNTIL 2 AM
FRIDAY MORNING.

THIS EVENT IS DEVELOPING INTO A DANGEROUS SITUATION.  THERE HAVE
BEEN MULTIPLE REPORTS OF STORM DAMAGE IN MISSISSIPPI THIS MORNING AS
STORMS MOVE EASTWARD.  IT IS ANTICIPATED THAT THERE WILL BE SEVERAL
TORNADO TOUCHDOWNS IN CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...ALONG WITH NUMEROUS REPORTS OF WIND DAMAGE AND LARGE
HAIL.

IT IS RECOMMENDED THAT TRAVEL BE KEPT TO A MINIMUM AS THE STORMS
APPROACH YOUR AREA...AND THAT YOU ARE ABLE TO GET TO A SAFE BUILDING
IN SHORT NOTICE.

STAY TUNED TO FURTHER STATEMENTS REGARDING THIS POTENTIAL DANGEROUS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH 2 AM FRIDAY.

STEFKOVICH

In the hours before

Local storm report, Jan 10, 4:00 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     6 E TUSCALOOSA          33.24N 87.44W
01/10/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            ONE TREE DOWN IN THE COTTONDALE AREA.

&&

TG
Local storm report, Jan 10, 4:25 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          10 E SAMANTHA           33.41N 87.40W
01/10/2008                   TUSCALOOSA         AL   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND IN THE WILEY COMMUNITY.
            DAMAGE TO CHURCH IN WILEY.

&&

TG
Local storm report, Jan 10, 4:50 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     S JASPER                33.85N 87.27W
01/10/2008                   WALKER             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON MULTIPLE ROADS WITHIN CITY
            LIMITS AND SOUTHWARD.

&&

TG
Local storm report, Jan 10, 4:55 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     BELLAMY                 32.45N 88.13W
01/10/2008                   SUMTER             AL   EMERGENCY MNGR

            ONE TREE DOWN.

&&

TG
Local storm report, Jan 10, 5:42 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     3 NE HALEYVILLE         34.27N 87.58W
01/10/2008                   WINSTON            AL   EMERGENCY MNGR

            POWERLINES DOWN ALONG COUNTY ROAD 195.

0205 PM     TSTM WND DMG     12 NE HAMILTON          34.26N 87.83W
01/10/2008                   MARION             AL   EMERGENCY MNGR

            TREE DOWN IN SHILOH AREA.

0209 PM     HAIL             GARDENDALE              33.67N 86.80W
01/10/2008  E0.25 INCH       JEFFERSON          AL   TRAINED SPOTTER

0226 PM     HAIL             VERNON                  33.76N 88.11W
01/10/2008  E1.00 INCH       LAMAR              AL   EMERGENCY MNGR

            QUARTER SIZE HAIL ON ABERDEEN ROAD.

0230 PM     TORNADO          VERNON                  33.76N 88.11W
01/10/2008                   LAMAR              AL   EMERGENCY MNGR

            TORNADO CONFIRMED ON THE GROUND NEAR INTERSECTION OF HWY
            18 AND HWY 17. TRACTOR TRAILER OVERTURNED ON HWY 18 WITH
            POWERLINES DOWN.

0235 PM     TORNADO          VERNON                  33.76N 88.11W
01/10/2008                   LAMAR              AL   EMERGENCY MNGR

            *** 1 INJ *** NUMEROUS TREES DOWN AND SEVERAL CARS
            DAMAGED.

0244 PM     TORNADO          7 W VERNON              33.76N 88.24W
01/10/2008                   LAMAR              AL   EMERGENCY MNGR

            TWO HOMES DESTROYED ON COUNTY LAKE ROAD. TWO MORE
            STRUCTURES DESTROYED ON WILLIE GREER ROAD NORTH OF HWY
            18.

0337 PM     TSTM WND DMG     CARROLLTON              33.26N 88.10W
01/10/2008                   PICKENS            AL   EMERGENCY MNGR

            TREE DOWN ALONG HWY 86 WEST.

0345 PM     TSTM WND DMG     GORDO                   33.32N 87.90W
01/10/2008                   PICKENS            AL   EMERGENCY MNGR

            EXTENSIVE STRUCTURE DAMAGE TO A BARN ON COUNTY ROAD 33
            AND NUMEROUS POWER OUTAGES IN THE TOWN...POSSIBLE
            TORNADO.

0355 PM     TSTM WND DMG     6 E TUSCALOOSA          33.24N 87.44W
01/10/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            ONE TREE DOWN IN THE COTTONDALE AREA.

0413 PM     TSTM WND DMG     BELLAMY                 32.45N 88.13W
01/10/2008                   SUMTER             AL   EMERGENCY MNGR

            ONE TREE DOWN.

0421 PM     TORNADO          10 E SAMANTHA           33.41N 87.40W
01/10/2008                   TUSCALOOSA         AL   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND IN THE WILEY COMMUNITY.
            DAMAGE TO CHURCH IN WILEY.

0423 PM     TSTM WND DMG     S JASPER                33.85N 87.27W
01/10/2008                   WALKER             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON MULTIPLE ROADS WITHIN CITY
            LIMITS AND SOUTHWARD.

&&

TG
Local storm report, Jan 10, 5:45 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     DEMOPOLIS               32.50N 87.83W
01/10/2008                   MARENGO            AL   FIRE DEPT/RESCUE

            3 SIGHTINGS OF FUNNEL CLOUD BY TRAIN CONDUCTOR, FIRE
            DEPT., AND CITIZEN.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:21 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr
Jan 10, 12:26 PM CSTTornado WarningBMXGreene, Hale, Sumter34 min
Jan 10, 12:51 PM CSTTornado WarningBMXMarengo24 min
Jan 10, 1:00 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa30 min
Jan 10, 1:16 PM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry29 min
Jan 10, 1:53 PM CSTSevere Thunderstorm WarningBMXLamar, Marion, Winston29 min
Jan 10, 2:03 PM CSTSevere Thunderstorm WarningBMXLamar42 min
Jan 10, 2:14 PM CSTTornado WarningBMXLamar46 min
Jan 10, 2:40 PM CSTTornado WarningBMXFayette, Lamar, Marion24 min
Jan 10, 2:48 PM CSTTornado WarningBMXPickens42 min
Jan 10, 3:31 PM CSTTornado WarningBMXPickens, Tuscaloosa44 min
Jan 10, 3:31 PM CSTTornado WarningBMXMarengo, Sumter29 min
Jan 10, 3:57 PM CSTTornado WarningBMXGreene, Hale, Marengo, Sumter33 min
Jan 10, 4:11 PM CSTTornado WarningBMXJefferson, Tuscaloosa, Walker34 min
Jan 10, 4:43 PM CSTTornado WarningBMXBlount, Jefferson, Walker34 min
Jan 10, 5:49 PM CSTTornado WarningBMXShelby41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.